Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Had fissure operation done. Getting mood swings and mental changes after taking duphalac. Normal?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
hi, on nov 2nd i had a fissure operation after which i was advised to have duphalac for 3 months in dose of 15ml twice a day ie. 30 ml /day but recently i as it was not helping so my doctor advised me to increase the dose to 25ml in morning and 40 in the night.i did so but after 2.5 months i started to have mood swings and mental changes.... is it normal to have such mood/mental changes? without any valid reason i remain sad and fear also.....please help
Posted Tue, 12 Mar 2013 in Medicines and Side Effects
Answered by Dr. Payman Hajiazim 2 hours later
Hi there,
Thanks for asking.
Using lactulose in the more than average doses could lead to hypokalemia. Hypokalemia can cause mood swings, fatigue and even depression. It is a very serious issue and many people feel that such medications are safe, while they should be used cautiously. Constipation is usually secondary to another issue or even a life style which is not very active or a diet which does not include fibers.
Another point is that fissure could be accompanied with IBS (it is a condition with a change in the bowel habit from constipation to diarrhea and it is exacerbated with mental functioning problems which are most of the time minor changes in the mood following the stress). It is a common problem which affects 7 to 8 percent of the population. Many people are not aware of their problem for a long time. Let your doctor know more about your situation because if your chronic bowel habit problem is related to the bowel function regulation, it may need some added therapy to respond better. IBS (if it is present) is an easily manageable situation with the lowest amount of medication or even life style changes. I wish you the best health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor